Alert archive / South Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 7, 2017, 4:12 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 8, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 4:12 PM EDT (20:12 UTC)
- In effect from
- Jun 8, 2017, 8:00 AM EDT
- Expired
- Jun 8, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063 WHUS42 KILM 072012 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 412 PM EDT WED JUN 7 2017 NCZ106-108-SCZ054-056-080915- /O.NEW.KILM.BH.S.0007.170608T1200Z-170609T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 412 PM EDT WED JUN 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING. A STRONG NORTH TO SOUTH LONGSHORE CURRENT IS EXPECTED ALONG ALL AREA BEACHES THURSDAY EXCEPT THE BRUNSWICK COUNTY BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 31
3 follow-up statements
054 WHUS42 KILM 080719 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 319 AM EDT THU JUN 8 2017 NCZ106-108-SCZ054-056-081530- /O.CON.KILM.BH.S.0007.170608T1200Z-170609T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 319 AM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CONTINUED THE BEACH HAZARDS STATEMENT THROUGH THIS EVENING. A STRONG NORTH TO SOUTH LONGSHORE CURRENT IS EXPECTED ALONG ALL AREA BEACHES, EXCEPT THE BRUNSWICK COUNTY BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 27
528 WHUS42 KILM 080839 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 439 AM EDT THU JUN 8 2017 NCZ106-108-SCZ054-056-090000- /O.CON.KILM.BH.S.0007.170608T1200Z-170609T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 439 AM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CONTINUED THE BEACH HAZARDS STATEMENT THROUGH THIS EVENING. A STRONG NORTH TO SOUTH LONGSHORE CURRENT IS EXPECTED ALONG ALL AREA BEACHES, EXCEPT THE BRUNSWICK COUNTY BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 43
508 WHUS42 KILM 082007 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 407 PM EDT THU JUN 8 2017 NCZ106-108-SCZ054-056-090000- /O.CON.KILM.BH.S.0007.000000T0000Z-170609T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 407 PM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A STRONG NORTH TO SOUTH LONGSHORE CURRENT IS EXPECTED TO CONTINUE INTO THE EVENING HOURS ON THURSDAY ALONG ALL AREA BEACHES, WITH THE EXCEPTION OF BRUNSWICK COUNTY BEACHES. $$ 04
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 3:24 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 7, 3:24 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT Wed Jun 7 2017
.SYNOPSIS...
A cold front along the coast will remain along the coast until
a low pressure area moves up the front and pulls it out to sea.
High pressure will move into the area on Friday and remain over
the region through Wednesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM WEDNESDAY...A winter-like weather pattern exists
across the Southeastern U.S. complete with a stalled front
offshore, baroclinic low pressure in the northeast Gulf, and
isentropic lift and evaporational cooling north of the front.
Temperatures have sunk into the 60s across large sections of
coastal North & South Carolina beneath a shield of light to
moderate rain.
Short-term models (RUC and HRRR) have done a good job today showing
the back edge of the rain remaining east of I-95. There is little
impetus shown in models for rain to redevelop along or west of the
interstate tonight and our forecast is essentially dry there. East
of I-95 to the coast widespread but modest isentropic lift ongoing
through the 10000-20000 foot AGL layer is best represented by
analyzing the 310K or 315K isentropic surfaces. Models show lift
becoming limited to just the coastal counties by late this evening.
PoPs of 90-100 percent are forecast along the coast with QPF around
half an inch.
Low pressure along the stalled front offshore in the northeast Gulf
of Mexico will jump Florida and redevelop along the front offshore,
essentially becoming a rare June Nor'easter. As the low moves east
of South Carolina late tonight there's about a 90 mile difference in
track between the 12Z NAM (too far west) and the 12Z GFS/ECMWF which
could be a bit too far east. Between the two are many models
including the WRF-NMM, WRF-ARW, Canadian, and RUC, and this
consensus is where we believe the storm will actually track. Given
the cold advection that develops northwest of a strengthening low,
surface winds should increase from the north late tonight with gusts
reaching 25 mph by daybreak. Forecast lows are near 60 area-wide.
Persistent clouds will hang around east of I-95 through the morning,
and may not clear out of the Cape Fear area until late in the
afternoon. Pesky isentropic lift should also keep rain chances in
the Wilmington/Cape Fear area through at least the first few hours
of the day. Highs Thursday are forecast to run well below normal
with lower to middle 70s expected for most area near the coast, and
upper 70s west of I-95.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...by 8 PM Thursday the 12 UTC GFS, 00
UTC ECMWF, and 12 UTC NAM models are showing the upper level low
center over western Pennsylvania and moving northeastward over
the Canadian Maritimes as the low center opens up. These three
models are fairly similar in the evolution. At the surface by 8
PM the low pressure centers on all three of the models is
centered east of the Delmarva peninsula.
As the surface low moves to the northeast the precipiation should
have ended. The 12 utc nam is the slowest but it appears the
precipiation will end before 8 PM.
On Friday afternoon the models are indicating a trough on the lee
side of the Appalachians. The deep moisture will have shifted off
the coast and both the GFS and NAM12 show the lack of moisture
expect to see some cumulus inland on Friday.
Overnight lows Thursday night area expected to be below normal
ranging between the upper 50s inland and the lower 60s along the
coast. Friday will warm up into the middle 80s inland and around 80
at the beaches. As the surface high slides off the coast lows on
Friday night will be a little warmer with middle 60s inland to the
upper 60s to near 70 at the beaches. &&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...Broad upper ridging over the lower MS
valley Saturday will increase in amplitude and shift east Sunday
while surface high pressure stays parked offshore. Expect
plenty of sunshine and a seasonable Saturday giving way to a
warmer Sunday. The upper pattern locally doesn't change much
through the midweek period favoring a continuation of above
normal temperatures. Various models do show a weak disturbance
late in the period that may add some cloud cover and introduce
small rain chances. The GFS brings a feature out of the Gulf
whereas the EC shows one lifting out of the Bahamas.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...MVFR ceilings and light to moderate rain over
coastal South and North Carolina should continue through this
afternoon and into the evening hours. The deeper moisture aloft
causing the rain should exit the SC coast before daybreak
Thursday, but could linger into Thursday morning for coastal
North Carolina including ILM. Ceiling heights should drop
through 1000 feet with widespread IFR conditions expected along
the coast tonight, spreading inland as well at least
temporarily. Burnoff to VFR conditions should occur between
13-15Z inland but could take until 16-18Z at ILM.
Extended Outlook...VFR.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM WEDNESDAY...In a weather pattern straight out of
winter's playbook, we're going to get a rare June Nor'easter! A
cold front stalled about 100 miles off the SC coast and 200
miles off the NC coast will move little tonight. Low pressure
currently in the northeastern Gulf of Mexico will jump across
Florida tonight and intensify while moving northeastward along
the front Thursday. A tightening pressure gradient on the
northwest side of this low should result in strengthening winds
tonight, reaching gale force late across the North Carolina
coastal waters. A Gale Warning has been issued beginning at 4 AM
Thursday, while a Small Craft Advisory remains in effect south
of Little River Inlet.
Wind directions should become northerly Thursday behind the low with
wind speeds diminishing throughout the day. It will take some time
for seas to diminish, and Small Craft Advisory may need to be
extended beyond Thursday afternoon.
SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...as the deepening low pressure shifts
northeast winds over the marine waters will be northerly at 15
to 20 knots and will continue to weaken into Friday. As a
surface high moves across the waters and the center will shift
to the south at 5 to 10 knots. Seas are expected to drop from 3
to 6 feet on Friday evening to 2 to 3 feet by Friday night. A
small craft advisory will be likely for the waters north of
Little River Thursday evening until the seas settle out below 6
feet.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 300 PM WEDNESDAY...Broad upper ridging over the lower MS
valley Saturday will increase in amplitude and shift east Sunday
while surface high pressure stays parked offshore. Expect plenty of
sunshine and a seasonable Saturday giving way to a warmer Sunday.
The upper pattern locally doesn't change much through the midweek
period favoring a continuation of above normal temperatures. Various
models do show a weak disturbance late in the period that may add
some cloud cover and introduce small rain chances. The GFS brings a
feature out of the Gulf whereas the EC shows one lifting out of the
Bahamas.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ254-256.
Gale Warning from 4 AM to noon EDT Thursday for AMZ250-252.
&&
NEAR TERM...TRA
SHORT TERM...HAWKINS
LONG TERM...MBB
AVIATION...TRAHazardous weather outlook, Jun 7, 3:23 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 PM EDT Wed Jun 7 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-081930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 323 PM EDT Wed Jun 7 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-081930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 323 PM EDT Wed Jun 7 2017 ...GALE WARNING IN EFFECT FROM 4 AM TO NOON EDT THURSDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-081930- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 PM EDT Wed Jun 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:09 PM EDT | Gale Warning | ILM | 21 hr |
Nearby
Beach Hazards Statements in South Carolina, 2017Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.